Florida, 2009

Hail and Heavy Rain in Florida, August 6, 2009

August 6, 2009 · NWS JAX · 2 events in 1 county or zone

A mid and upper level trough axis was northwest of the area. Southerly flow focused the sea breeze collision across inland Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid and upper level trough axis was northwest of the area. Southerly flow focused the sea breeze collision across inland Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 6, 12:54 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 12:54 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT THU AUG 6 2009

.SHORT TERM...LATEST MSAS ANALYSIS SHOWS LOW PRESSURE OFF THE
CAROLINA COAST WITH A TROUGH EXTENDING THROUGH THE COASTAL PLAINS
AND THEN WESTWARD THROUGH SOUTH GEORGIA. MEANWHILE...HIGH PRESSURE
RIDGE AXIS EXISTS FROM JUST NORTH OF THE BAHAMAS THROUGH SOUTH
FLORIDA WHICH COMBINED WITH AFOREMENTIONED TROUGH...CONTINUES THE
LIGHT WESTERLY FLOW REGIME ACROSS THE AREA. TROUGH JUST OFF THE
COAST IS BEGINNING TO FORM AS SEABREEZE PUSHES INLAND...ESPECIALLY
ALONG THE FLORIDA COAST WHERE MAYPORT AND HAS ALREADY SEEN A SHIFT
TO THE EAST. PWATS TODAY CAME IN AT JUST BELOW 2 INCHES ON THE JAX
MORNING SOUNDING...VERY CLOSE TO THE PREVIOUS TWO DAYS WHILE MODEL
SOUNDINGS TO THE SOUTH INDICATE VALUES IN EXCESS OF 2 INCHES.
THIS...ALONG WITH THE PROGRESSION OF THE WEST COAST SEABREEZE HAS
ALLOWED FOR EARLY THUNDERSTORM DEVELOPMENT NEAR GNV WITH OTHER SCT
ACTIVITY ALONG THE INTERSTATE 75 CORRIDOR.

FOR THE REMAINDER OF THE EVENING HOURS...MODELS INDICATE SHORTWAVE
ACTIVITY WHICH IS APPARENT ON CURRENT WATER VAPOR IMAGERY TO
SLIDE SOUTHEAST SLIGHTLY AND PROVIDE ADDITIONAL LIFT FOR MAINLY
THE FLORIDA PORTION. WITH SEABREEZE PUSHING IN AGAINST WESTERLY
FLOW...WE SHOULD SEE STORMS DEVELOP IN WEAK STEERING CONDITIONS
WITH POTENTIAL FOR FLOODING LIKELY. WESTERLY FLOW ALOFT WILL ALSO
PROVIDE FOR GOOD PARTICLE SEPARATION AND ALTHOUGH LAPSE RATES
ALOFT ARE NOT VERY STEEP...HAIL AND MARGINALLY SEVERE WIND GUSTS
REMAIN POSSIBLE INTO THE LATE EVENING HOURS.

FOR FRIDAY...SURFACE TROUGH WEAKENS AND RIDGE AXIS SLIDES
NORTHWARD WITH A SOUTH FLOW QUICKLY TRANSITIONING TO EAST WITH AN
EARLY SEABREEZE ALONG THE ATLANTIC COAST. WILL ALSO SEE MID LEVEL
RIDGE TO THE EAST OF THE AREA STRENGTHEN SLIGHTLY WITH DRIER AIR
AT THE MID LEVELS NOTED FROM ST AUGUSTINE SOUTHWARD. THIS POINTS
TO AN OVERALL REDUCTION IN POPS WITH AXIS OF BEST RAIN CHANCES
SHIFTING INLAND SLIGHTLY.

THIS TREND WILL CONTINUE INTO SATURDAY AND SUNDAY OF OVERALL
DRYING OF THE COLUMN AND INCREASED EASTERLY FLOW WILL RESULT IN A
DECIDE LY INLAND DISTRIBUTION OF HIGHEST POPS ALTHOUGH ALL WILL BE
CAPPED IN THE SCATTERED RANGE.

.LONG TERM...MID LEVEL HIGH REMAINS OVER THE AREA FOR MOST OF THE
PERIOD WHILE SURFACE RIDGE AXIS REMAINS NEARLY STATIONARY OVER THE
AREA. THIS TYPE OF PATTERN SUPPORTS SCT POP DISTRIBUTION WHICH
CURRENT GRID FORECAST HANDLES WELL.

&&

.AVIATION...HAVE TEMPO TSRA BEG 18Z AT GNV AND 20Z IN DUVAL CO.
LOWER CHANCES FOR SSI AND WILL KEEP VCTS. WILL OPT FOR MIFG AT
VQQ AFTER MIDNIGHT INSTEAD OF TEMPO MVFR.

&&

.MARINE...NO HEADLINES. WRN ATLANTIC HIGH GRADUALLY BUILDS
RESULTING IN WINDS SHIFTING TO E TO SE THIS WEEKEND...BUT SHIFTING
AGAIN TO S TO SW MON/TUE AS A SFC TROUGH MOVES TO ERN SEABOARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  95  70  95 /  30  30  10  30
SSI  75  90  76  89 /  30  20  10  20
JAX  73  92  73  92 /  30  40  20  20
SGJ  74  91  74  91 /  30  40  20  20
GNV  70  92  70  92 /  40  60  40  30
OCF  71  91  71  92 /  30  60  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

DEESE/TRABERT/MCALLISTER
Hazardous weather outlook, Aug 6, 2:20 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 AM EDT THU AUG 6 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-071000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
320 AM EDT THU AUG 6 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS
AFTERNOON AND EVENING. THE SLOW MOVEMENT OF THE STORM ACTIVITY
WILL PROMOTE LOCALLY HEAVY RAINFALL AND MINOR FLOODING CONCERNS. A
FEW OF THE STORMS WILL BECOME STRONG WITH EXCESSIVE LIGHTNING AND
GUSTY WINDS. STORM MOTION WILL BE TOWARD THE EAST AROUND 5 TO 10
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A
FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING. A
GRADUAL DECREASE IN THUNDERSTORM CHANCES IS EXPECTED ACROSS THE
AREA INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 6, 3:51 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT THU AUG 6 2009

FLZ030-031-036-062130-
ALACHUA-BRADFORD-UNION-
451 PM EDT THU AUG 6 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
ALACHUA...WESTERN BRADFORD AND SOUTHWESTERN UNION COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF ALACHUA...OR 9 MILES
SOUTHWEST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HIGH SPRINGS...
ALACHUA...WORTHINGTON SPRINGS...LA CROSSE...DUKES AND BROOKER THROUGH
530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8264 2986 8262 2986 8260 2991 8257
      2993 8252 2996 8253 3006 8242 2975 8216
      2966 8254 2983 8266
TIME...MOT...LOC 2051Z 231DEG 5KT 2981 8249

DEESE
Special weather statement, Aug 6, 3:51 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
451 PM EDT THU AUG 6 2009

FLZ032-062130-
CLAY-
451 PM EDT THU AUG 6 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL CLAY
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 PM EDT...

AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ASBURY LAKE...OR 7 MILES SOUTHWEST
OF LAKESIDE...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ASBURY LAKE THROUGH 530 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3015 8181 3005 8172 2999 8183 3005 8188
TIME...MOT...LOC 2052Z 231DEG 5KT 3004 8184

ZAPPE
Special weather statement, Aug 6, 3:56 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT THU AUG 6 2009

FLZ040-062145-
MARION-
456 PM EDT THU AUG 6 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
MARION COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
545 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES SOUTHWEST OF OCALA AIRPORT...OR
9 MILES NORTHEAST OF BEVERLY HILLS...MOVING NORTH AT 15 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROMEO AND OCALA
AIRPORT THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8232 2897 8233 2898 8236 2901 8237
      2902 8241 2904 8245 2922 8244 2923 8240
      2929 8240 2924 8213 2895 8226
TIME...MOT...LOC 2057Z 190DEG 11KT 2902 8236

DEESE
Local storm report, Aug 6, 4:02 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
502 PM EDT THU AUG 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PALM COAST              29.57N 81.21W
08/06/2009  E0.25 INCH       FLAGLER            FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 0.25 INCH HAIL.

&&

SP
Special weather statement, Aug 6, 4:04 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT THU AUG 6 2009

FLZ038-062145-
FLAGLER-
504 PM EDT THU AUG 6 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
FLAGLER COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 545 PM EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER FLAGLER COUNTY...OR 8 MILES SOUTH OF
BUNNELL...MOVING NORTHEAST AT 5 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2926 8115 2926 8130 2937 8131 2938 8114
      2926 8114
TIME...MOT...LOC 2104Z 234DEG 6KT 2935 8125

ENYEDI
Special weather statement, Aug 6, 4:04 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT THU AUG 6 2009

FLZ023-025-062145-
BAKER-DUVAL-
504 PM EDT THU AUG 6 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN BAKER
AND WESTERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 545 PM EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MACCLENNY...OR 15 MILES NORTHEAST
OF RAIFORD...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND GLEN SAINT MARY...MACCLENNY AND BALDWIN
THROUGH 545 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8215 3014 8217 3029 8229 3037 8215
      3037 8211 3036 8206 3027 8205 3034 8197
      3026 8192
TIME...MOT...LOC 2104Z 234DEG 6KT 3026 8214

DEESE

The radar

The Jacksonville radar (KJAX), 121 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Flagler

When
August 6, 4:18 PM EST
Where
Flagler County, Bunnell
Reported by
Emergency Manager
Coordinates
29.470, -81.260

The EOC measured 0.87 inches of rainfall in thirty minutes.

Hail, Flagler

When
August 6, 4:20 PM EST
Where
Flagler County, 4.44 mi ENE of Rima Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
29.290, -81.150

Horseshoe Farms reported dime to penny size hail with estimated wind gusts to 50 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178416, 178415.